Pennsylvania, 2024

Drought in Pennsylvania, December 1 to 3, 2024

December 1 to 3, 2024 · NWS CTP · 1 event in 1 county or zone

Severe (D2) drought conditions continued into the beginning stages of December 2024 across portions of southwestern Somerset County. Beneficial snowfall allowed for improvement across the area, with drought status dropping below severe criteria during the first week of December.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe (D2) drought conditions continued into the beginning stages of December 2024 across portions of southwestern Somerset County. Beneficial snowfall allowed for improvement across the area, with drought status dropping below severe criteria during the first week of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 30, 11:03 PM EST, 57 minutes earlier.

Area forecast discussion, Nov 30, 11:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1103 PM EST Sat Nov 30 2024

.SYNOPSIS...
* Wind chills will drop as low as the single digits tonight
  weekend with below average temperatures continuing through the
  first week of December.
* A lull in the snow this weekend will precede multiple bouts of
  lake effect and upslope snow again next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Earlier flurries translating across the Central Mountains have
dissipated, and large scale subsidence has allowed cloud cover
to erode and dissipate over all but the NW and NC Mountains.
Boundary layer trajectories keeping organized lake effect snow
bands well north of the PA/NY border late this evening, and
with additional backing flow tonight will continue that way.
It should be dry overnight. A batch of mid level clouds
associated with a moisture challenged Clippe will slide across
the Laurel Highlands and SC Mountains, while low clouds hang
tough over the NW Mountains and parts of the NC Mountains.
Elsewhere mostly clear skies will be seen. Overnight mins will
be 15-20F with a few spots holding in the L20s. The only thing
holding us back from single digits is the wind.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
CLouds from the aforementioned clipper passing to our south may
linger throughout the day, but should decrease for the most
part. Much of the area will be mostly sunny. The mean llvl wind
will veer jst 10-20 degs thru the day, but will continue to veer
a little more Sunday night. That will push lake effect clouds
and snow into the NWrn mtns. The cross-lake fetch is then
favorable for a connection to LH to set up and provide more fuel
and lower stability thru the night. Expect the snow to ramp up,
at least for Warren and McKean counties. The potential for >6"
accumulation over the next 36 hrs is then up near 50% for at
least Warren Co. We'll be hoisting a watch for LES for Warren
shortly.

Maxes will be very similar to Saturday. Even though the wind
becomes a little lighter Sunday night, the return of clouds
should keep temps at or slightly above Sat night's values, esp
in the NW.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No changes to the extended period with this update, as the
duration Winter Storm Watch continues into the long-term period
with some of the heaviest snowfall falling in the Monday night
into Tuesday morning timeframe, although heavier snowfall could
continue into the Tuesday morning commute. Lingering snow
showers will be possible throughout the day on Tuesday, so have
kept mentions of snow showers although they could be more
scattered in nature. Model guidance remains persistent on
boundary layer flow becomes more west- northwesterly on Monday
and into Tuesday behind a departing shortwave which will allow
for lake effect snow bands to move into northwestern
Pennsylvania. Most guidance suggests that the heaviest snowfall
will be confined to Warren and McKean counties with a Huron
connection band potentially bringing more snowfall to portions
of McKean County than the previous day's lake effect snow event.

By the middle of the week, flow once again becomes more
southwesterly ahead of an approaching low pressure system. Model
guidance is beginning to converge towards this low tracking just
north/over the Great Lakes, which will bring light snowfall to
most of Central Pennsylvania Wednesday into Thursday. Chances
for precipitation across SE PA will top out ahead of sunrise on
Thursday before decreasing as the day progresses. Cyclonic flow
remains overhead through the end of the week and will support
continued upslope snow showers over the western mountains and
lake effect snow over the northwest.

Temperatures will remain well below normal through the extended
period with highs generally in the 20s and 30s and lows in the
teens and 20s.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Late evening update.

BFD remain clear this evening, this being the main change
from earlier this evening.

Earlier discussion below.

00Z TAFS sent.

Took out LLWS for JST, borderline for any site, given westerly
flow.

Winds more from the southwest now, will limit clouds and snow
showers off the Great Lakes overnight and Sunday. Other than
BFD, conditions will be VFR overnight. BFD may clear out at
times.

I did add a group late Sunday at BFD for lower CIGS and
snow showers again, as the next cold front (more like a
wind shift line) moves toward western sections of central
PA by early evening. Winds will shift more to the west-northwest
Sunday night into Tuesday, resulting in more snow showers across
the region, excluding the sites like MDT and LNS.

Outlook...

Sun Night-Tue...Continued windy with west-northwest winds.
Prolonged chances for MVFR/IFR conditions with snow showers
across the north and west.

Wed...Higher chances for widespread restrictions with snow in a
clipper system.

Thu...Precipitation tapers off across the SE, with restrictions
continuing across NW PA in snow showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through Tuesday morning
for PAZ004.

&&

SYNOPSIS...DeVoir/Dangelo/Banghoff
NEAR TERM...DeVoir/Dangelo
SHORT TERM...Dangelo
LONG TERM...Bauco/NPB
AVIATION...Martin
Hazardous weather outlook, Nov 30, 3:00 PM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service State College PA
300 PM EST Sat Nov 30 2024

PAZ019-026>028-035-036-045-046-049>053-056>059-063>066-012000-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
300 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-012000-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
300 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect and upslope snow showers return Monday and Tuesday next
week. A clipper system could bring accumulating snowfall by the
middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-012000-
Warren-
300 PM EST Sat Nov 30 2024

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

Additional lake effect snow is possible through much of the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Somerset

When
December 1, 12:00 AM EST to December 3, 8:00 AM EST
Where
Somerset forecast zone
Reported by
Drought Monitor
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued across southwestern Somerset County during the early stages of December 2024, with continued snowfall allowing for severe drought allowed for relief across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220987.